Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Albany, NY

May 31, 2006Warren County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 31, 2006, 2:57 PM EDT for Warren County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 2:57 PM EDT (18:57 UTC)
Expired
May 31, 2006, 3:45 PM EDT
In force
48 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Warren County, NY

The radar

The Albany radar (KENX), 110 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:10 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 31, 12:10 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE 2
NATIONAL WEATHER SERVICE ALBANY NY
1210 PM EDT WED MAY 31 2006

.SHORT TERM /TODAY/...ANOTHER UPDATE NEEDED. THE STRATUS STILL
HANGING TOUGH IN PORTIONS OF THE HUDSON VALLEY...BUT IS FINALLY
ERODING AWAY. LOST SOME SIGNIFICANT HEATING SO WILL LOWER TEMPS A
CATEGORY IN THE HUDSON VALLEY ONLY. NEWEST MODEL DATA (AND EVEN THE
OLDER WRF) INDICATES THAT THE SHOWERS AND STORMS STAY N AND W OF
ALBANY...AT LEAST UNTIL AROUND 00Z. LOWERED POPS FROM KALB AND
POINTS E...WHILE LEAVING THEM IN THE CHANCE CATEGORY FURTHER N AND W
AND KEPT STRONG WORDING IN. BEST THETA-E ADVECTION DOES EVENTUALLY
WORK INTO CD AND FURTHER EAST...BUT AGAIN NOT UNTIL LATE.

FOR NOW...DID NOT TINKER WITH THE SECOND PERIOD FORECAST AS WE NEED
TO LOOK AT MORE DATA BEFORE TINKERING WITH THAT.

.AVIATION...LOW CLOUDS SHOULD FINALLY BURN OFF IN THE NEXT HOUR OR
SO. AFTER THAT...DELAYED THE ARRIVAL OF CONVECTION (CB) UNTIL NEAR
00Z IN THE KALB AND KPOU TERMINALS BUT LEFT ALONE FOR NOW IN THE
KGFL TERMINAL. MIGHT BE LOOKING AT MORE PERSISTENT SHOWERS INTO THE
EVENING...WHICH I REFLECT IN THE KALB AND KPOU TERMINALS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

HWJIV
Hazardous weather outlook, May 31, 5:00 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
500 AM EDT WED MAY 31 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-010900-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
500 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WARM AND HUMID AIR MASS OVER THE REGION WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A WEAK STATIONARY FRONT
OVER THE REGION MAY ACT TO STRENGTHEN SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE
WITH GREATER THAN PENNY SIZED HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH. ALL THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...FREQUENT LIGHTNING AND STANDING WATER ON ROADWAYS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION THROUGH
THURSDAY. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE REGION
THURSDAY AFTERNOON AND NIGHT. THERE IS THE POTENTIAL FOR NON
SEVERE THUNDERSTORMS AT ANY TIME THURSDAY AND THURSDAY
NIGHT.

SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS
THE REGION THURSDAY AND FRIDAY...WHICH COULD CAUSE STANDING WATER
IN LOW LYING AREAS. EXCESS RUN OFF MAY AFFECT SMALL STREAMS AND
EVENTUALLY SOME MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ACROSS THE AREA MAY BE ACTIVATED LATER TODAY FOR
THE FOLLOWING COUNTIES...

IN NORTHERN CONNECTICUT

LITCHFIELD

IN WESTERN MASSACHUSETTS

BERKSHIRE

IN EAST CENTRAL NEW YORK

ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON...HERKIMER
MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER
WARREN AND WASHINGTON

IN SOUTHERN VERMONT

BENNINGTON AND WINDHAM

In the hours before

Local storm report, May 31, 11:55 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1155 AM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     WARRENSBURG             43.50N 73.78W
05/30/2006                   WARREN             NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE

&&

JPV
Special weather statement, May 31, 1:16 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
116 PM EDT WED MAY 31 2006

NYZ033-311800-
HAMILTON NY-
116 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORMS IN HAMILTON COUNTY...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...HAIL UP TO ONE HALF
INCH IN DIAMETER...WINDS IN EXCESS OF 40 MPH...AND FREQUENT
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
MILES NORTHEAST OF LAKE EATON CAMPGROUND TO BLUE MOUNTAIN LAKE TO
RAQUETTE LAKE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
NEWCOMB TO 13 MILES NORTHWEST OF INDIAN LAKE TO 19 MILES WEST OF
INDIAN LAKE...AND MOVING SOUTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
BLUE MOUNTAIN LAKE BY 125 PM EDT
LAKE DURANT CAMPGROUND BY 135 PM EDT
INDIAN LAKE BY 150 PM EDT

JPV
Special weather statement, May 31, 1:53 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT WED MAY 31 2006

NYZ033-042-311845-
HAMILTON NY-NORTHERN WARREN NY-
153 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORMS IN HAMILTON AND WARREN COUNTIES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...HAIL UP TO ONE HALF
INCH IN DIAMETER...WINDS IN EXCESS OF 40 MPH...AND FREQUENT
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
INDIAN LAKE TO 7 MILES SOUTH OF INDIAN LAKE TO 10 MILES SOUTHWEST OF
INDIAN LAKE...OR ALONG A LINE EXTENDING FROM INDIAN LAKE TO 7 MILES
SOUTH OF INDIAN LAKE TO 6 MILES NORTH OF SPECULATOR...AND MOVING
EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
NORTH CREEK BY 230 PM EDT

JPV
Special weather statement, May 31, 2:45 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED MAY 31 2006

NYZ042-311915-
NORTHERN WARREN NY-
245 PM EDT WED MAY 31 2006

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO ONE HALF INCH IN
DIAMETER...WINDS IN EXCESS OF 40 MPH...AND FREQUENT LIGHTNING. THIS
STORM WAS LOCATED NEAR NORTH CREEK...OR ABOUT 12 MILES SOUTHEAST OF
INDIAN LAKE...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH CREEK BY 250 PM EDT
6 MILES NORTH OF CHESTERTOWN BY 300 PM EDT
EAGLE POINT CAMPGROUND BY 305 PM EDT

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:45 PM EDTSevere Thunderstorm WarningALYWarren, Washington51 min
May 31, 4:50 PM EDTSevere Thunderstorm WarningALYHamilton40 min
May 31, 5:37 PM EDTSevere Thunderstorm WarningALYHerkimer23 min
May 31, 6:11 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery49 min
May 31, 7:16 PM EDTSevere Thunderstorm WarningALYSchoharie59 min
May 31, 7:30 PM EDTSevere Thunderstorm WarningALYAlbany45 min
May 31, 7:49 PM EDTSevere Thunderstorm WarningALYHamilton41 min
May 31, 7:52 PM EDTSevere Thunderstorm WarningALYRensselaer53 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.